Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Self-similar measures and their Fourier transforms. II


Author: Robert S. Strichartz
Journal: Trans. Amer. Math. Soc. 336 (1993), 335-361
MSC: Primary 42B10
DOI: https://doi.org/10.1090/S0002-9947-1993-1081941-2
MathSciNet review: 1081941
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: A self-similar measure on $ {{\mathbf{R}}^n}$ was defined by Hutchinson to be a probability measure satisfying $ ({\ast})$

$\displaystyle \mu = \sum\limits_{j = 1}^m {{a_j}\mu \circ S_j^{ - 1}} $

, where $ {S_j}x = {\rho _j}{R_j}x + {b_j}$ is a contractive similarity $ (0 < {\rho _j} < 1,{R_j}$ orthogonal) and the weights $ {a_j}$ satisfy $ 0 < {a_j} < 1,\sum\nolimits_{j = 1}^m {{a_j} = 1} $. By analogy, we define a self-similar distribution by the same identity $ ( {\ast} )$ but allowing the weights $ {a_j}$ to be arbitrary complex numbers. We give necessary and sufficient conditions for the existence of a solution to $ ( {\ast} )$ among distributions of compact support, and show that the space of such solutions is always finite dimensional.

If $ F$ denotes the Fourier transformation of a self-similar distribution of compact support, let

$\displaystyle H(R) = \frac{1}{{{R^{n - \beta }}}}\int_{\vert x\vert \leq R} {\vert F(x){\vert^2}dx,} $

where $ \beta $ is defined by the equation $ \sum\nolimits_{j = 1}^m {\rho _j^{ - \beta }\vert{a_j}{\vert^2} = 1} $. If $ \rho _j^{{\nu _j}} = \rho $ for some fixed $ \rho $ and $ {\nu _j}$ positive integers we say the $ \{ {\rho _j}\} $ are exponentially commensurable. In this case we prove (under some additional hypotheses) that $ H(R)$ is asymptotic (in a suitable sense) to a bounded function $ \tilde H(R)$ that is bounded away from zero and periodic in the sense that $ \tilde H(\rho R) = \tilde H(R)$ for all $ R > 0$. If the $ \{ {\rho _j}\} $ are exponentially incommensurable then $ {\lim _{R \to \infty }}H(R)$ exists and is nonzero.

References [Enhancements On Off] (What's this?)

  • [F] W. Feller, An introduction to probability theory and its applications, Vol. 2, 2nd ed., Wiley, New York, 1971.
  • [HL] S. Hudson and M. Leckband, Hardy's inequality and fractal measures, J. Funct. Anal. 108 (1992), 133-160. MR 1174160 (94e:42020)
  • [H] J. E. Hutchinson, Fractals and self-similarity, Indiana Univ. Math. J. 30 (1981), 713-747. MR 625600 (82h:49026)
  • [Ly] S. Lalley, The packing and covering functions of some self-similar fractals, Indiana Univ. Math. J. 37 (1988), 699-709. MR 962930 (89h:28013)
  • [Lu] Ka-Sing Lau, Fractal measures and mean $ p$-variations, J. Funct. Anal. 108 (1992), 427-457. MR 1176682 (93g:28007)
  • [S1] R. S. Strichartz, Fourier asymptotics of fractal measures, J. Funct. Anal. 89 (1990), 154-187. MR 1040961 (91m:42015)
  • [S2] -, Besicovitch meets Wiener-Fourier expansions and fractal measures, Bull. Amer. Math. Soc. (N.S.) 20 (1989), 55-59. MR 948764 (89h:28015)
  • [S3] -, Self-similar measures and their Fourier transforms. I, Indiana Univ. Math. J. 39 (1990), 797-817. MR 1078738 (92k:42015)
  • [S4] -, Spectral asymptotics of fractal measures on Riemannian manifolds, J. Funct. Anal. 102 (1991), 176-205. MR 1138842 (93b:58149)
  • [T] M. E. Taylor, Pseudodifferential operators, Princeton Univ. Press, Princeton, N.J., 1981. MR 618463 (82i:35172)
  • [W] N. Wiener, The Fourier integral and certain of its applications, Dover, New York, 1933. MR 0100201 (20:6634)
  • [DL] I. Daubechies and J. Lagarias, Two-scale difference equations. I and II, SIAM J. Math. Anal. 22 (1991), 1388-1410, 23 (1992), 1031-1079.
  • [Lu2] Ka-Sing Lau, Dimension of a family of singular Bernoulli convolutions, preprint. MR 1239075 (95h:28013)
  • [LW] K.-S. Lau and J. Wang, Mean quadratic variations and Fourier asymptotics of self-similar mesures, Monatsh. Math., (to appear). MR 1223247 (94g:42018)
  • [JRS] P. Janardhan, D. Rosenblum and R. S. Strichartz, Numerical experiments in Fourier asymptotics of Cantor measures and weavelets, Experimental Math., (to appear). MR 1257285
  • [S5] R. S. Strichartz, Wavelet expansions of fractal measures, J. Geom. Anal. 1 (1991), 269-289. MR 1120682 (93c:42036)
  • [S6] -, Self-similar measures and their Fourier transforms. III, preprint.
  • [S7] -, Self-similarity on nilpotent Lie groups, Contemp. Math., (to appear). MR 1197594 (94e:43011)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 42B10

Retrieve articles in all journals with MSC: 42B10


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1993-1081941-2
Article copyright: © Copyright 1993 American Mathematical Society

American Mathematical Society